Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 241, NWS Bismarck, ND

August 12, 2006McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2006, 12:55 PM CDT for McHenry County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2006, 12:55 PM CDT (17:55 UTC)
Expired
Aug 12, 2006, 2:00 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McHenry County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.9 hours before the alert went out and 408 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 AM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 3:45 AM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SAT AUG 12 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTION CHANCES AND
SEVERE POTENTIAL TODAY THROUGH SUNDAY.

THE MAIN FOCUS OF HEAVY RAIN AND SEVERE WEATHER IS WITH THE SURFACE
BOUNDARY CURRENTLY EXTENDING FROM A LOW IN WESTERN SOUTH DAKOTA
NORTHWARD TO WILLISTON/MINOT. A LOW LEVEL JET IS ENHANCING LIFT OVER
THE BOUNDARY OVER NORTHERN NORTH DAKOTA. THE SURFACE BOUNDARY MOVES
EAST TODAY...ALONG WITH THE LOW LEVEL JET...AS SHORTWAVE IMPULSES
ALOFT MOVE ACROSS THE STATE WITH THE APPROACH OF THE UPPER LEVEL
TROUGH. THE UPPER IMPULSES INCREASE IN NUMBER AND INTENSITY THIS
AFTERNOON AND EVENING...AND HAVE INCREASED POPS AND MENTIONED SEVERE
THUNDERSTORMS WITH HEAVY RAIN OVER CENTRAL AND EASTERN COUNTIES.

THE SURFACE BOUNDARY MOVES SOUTHEAST OF THE FORECAST AREA ON
SUNDAY...BUT THE UPPER LEVEL TROUGH AXIS MOVES THROUGH THE
STATE...AND HAVE KEPT THE CHANCE OF THUNDERSTORMS THROUGH SUNDAY
AFTERNOON.

MUCH COOLER AND DRIER AIR MOVES INTO THE REGION SUNDAY
AFTERNOON/NIGHT AND WILL BRING MUCH RELIEF FROM THE HIGHER
TEMPERATURES AND HUMIDITIES. HIGHS ONLY IN THE 70S ON SUNDAY WITH A
SLIGHT WARMUP FOR MONDAY IN THE 70S AND 80S.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
THE GFS PROJECTS A BUILDING BUT PROGRESSIVE RIDGE DURING THE
EXTENDED FORECAST PERIOD. FOR MOST OF THE TIME THE MEAN RIDGE
POSITION WILL BE JUST EAST OF OUR AREA WHILE AT THE LOW LEVELS
MOISTURE WILL BE AMPLE. THE SOUTHWEST FLOW ALOFT WITH NUMEROUS
SHORTWAVES WILL BE CONDUCIVE TO CONVECTION. THUS MY FORECAST
INCLUDES SEVERAL DAYS OF DIURNAL THUNDERSTORM ACTIVITY. CONVECTIVE
DEBRIS AND MODERATELY HIGH DEWPOINTS WILL KEEP TEMPERATURES CLOSER
TO SEASONABLE VALUES THAN OF LATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/RSL
Hazardous weather outlook, Aug 12, 5:23 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT SAT AUG 12 2006

NDZ001-009-017-031-032-040-043-131030-
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
523 AM CDT SAT AUG 12 2006 /423 AM MDT SAT AUG 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
131030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT SAT AUG 12 2006 /423 AM MDT SAT AUG 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY SEVERE
WITH DAMAGING WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOME OF WESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 7:54 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 AM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     3 NNW STANLEY           48.36N 102.41W
08/11/2006  M70 MPH          MOUNTRAIL          ND   CO-OP OBSERVER

            WIND GUSTED 60 TO 70 MPH AFTER STORM PASSED. PEAK GUST
            WAS 70 MPH AT 922 PM.

&&

LLP
Local storm report, Aug 12, 9:06 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 AM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             3 S MAX                 47.78N 101.29W
08/12/2006  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            HAIL ENDED 0853CDT

&&

TSW
Local storm report, Aug 12, 9:16 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 AM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             5 E MAX                 47.82N 101.18W
08/12/2006  E0.75 INCH       MCLEAN             ND   PUBLIC

&&

TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:13 PM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Aug 11, 7:18 PM CDTSevere Thunderstorm WarningBISDivide57 min
Aug 11, 8:12 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams63 min
Aug 11, 8:14 PM CDTSevere Thunderstorm WarningBISDivide38 min
Aug 11, 8:29 PM CDTSevere Thunderstorm WarningBISBurke, Ward50 min
Aug 11, 8:52 PM CDTTornado WarningBISRenville, Ward38 min
Aug 11, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 11, 10:12 PM CDTSevere Thunderstorm WarningBISWard30 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 11, 11:27 PM CDTSevere Thunderstorm WarningBISBottineau21 min
Aug 12, 3:07 AM CDTFlash Flood WarningBISBurke, Ward3 hr
Aug 12, 8:55 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward34 min
Aug 12, 1:19 PM CDTSevere Thunderstorm WarningBISPierce56 min
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningBISSheridan56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.